Michigan, 2016Lake-Effect Snow and Winter Weather in Michigan, January 2 to 4, 2016
January 2 to 4, 2016 · NWS MQT · 6 events in 6 counties and zones
An upper disturbance from Manitoba moving across Lake Superior generated moderate to heavy lake enhanced snow over portions of west and central Upper Michigan from late on the 2nd through the morning of the 4th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper disturbance from Manitoba moving across Lake Superior generated moderate to heavy lake enhanced snow over portions of west and central Upper Michigan from late on the 2nd through the morning of the 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 2, 6:50 PM EST, 3 hours 10 minutes earlier.
Area forecast discussion, Jan 2, 6:50 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
650 PM EST SAT JAN 2 2016
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 258 PM EST SAT JAN 2 2016
UPPER AIR PATTERN CONSISTS OF A CLOSED 500 MB LOW OVER OREGON...A
CLOSED LOW OVER NW KS AND A BROAD TROUGH OVER THE ERN U.S. THERE IS
ALSO A SHORTWAVE NEAR LAKE WINNIPEG WHICH SHOWS UP AS DARKENING ON
WATER VAPOR AND THIS SHORTWAVE IS HEADED SOUTHEAST THIS MORNING.
THIS SHORTWAVE MOVES THROUGH THE AREA TONIGHT AND COMBINED WITH THE
COOLING ALOFT...WILL KICK OFF SOME LAKE EFFECT SNOW SHOWERS. NAM AND
GFS SHOW 850 MB TEMPERATURES COOLING TO -16C LATE TONIGHT OVER LAKE
SUPERIOR AND WITH LAKE TEMPERATURES BEING AROUND 4C...THIS IS ENOUGH
FOR LAKE EFFECT SNOW WITH A LAKE-850 MB DELTA-T OF 20C. WINDS ARE
OUT OF THE NNW AND EXPECT A DOMINANT BAND TO SET UP FROM CONVERGENCE
AND LAKE NIPIGON INFLUENCE OVER ERN MARQUETTE COUNTY AND WESTERN
ALGER COUNTY AND THINGS DO NOT CHANGE MUCH LATE TONIGHT INTO SUNDAY.
FEELING IS BASED ON WIND DIRECTION CHANGES...THE DOMINANT BAND WILL
OSCILLATE BACK AND FORTH AND NOT STAY IN AN AREA TOO LONG. GOING
FORECAST HAD THIS IDEA ALREADY IN THERE AND MADE A FEW ADJUSTMENTS
TO THE POPS TO HIT THEM HIGHER ACROSS ERN MARQUETTE AND WESTERN
ALGER COUNTIES ALONG WITH HIGHER QPF AMOUNTS THERE. WILL BE GOING
WITH A LAKE EFFECT SNOW ADVISORY FOR THOSE TWO COUNTIES FROM 00Z
TONIGHT THROUGH 12Z MON.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 349 PM EST SAT JAN 2 2016
...HEAVY LAKE EFFECT SUN NIGHT AND WIDESPREAD SNOW POSSIBLE ON FRI...
EXPECT UPPER LEVEL TROUGHING AND COLD AIR OVER EASTERN CANADA AND
GREAT LAKES/NORTHEAST CONUS TO BEGIN THE WEEK. PRIMARY ISSUE SUN
NIGHT WILL BE LAKE EFFECT WITH NORTHERLY FLOW AND H85 TEMPS LOWER
THAN -15C. SHORTWAVE WITHIN THE TROUGH MOVES THROUGH ON SUN EVENING
LEADING TO LAKE ENHANCED SNOW. HEAVY SNOW POSSIBLE ON SUN EVENING AS
THE SHORTWAVE MOVES THROUGH BOOSTING INVERSIONS UP TO 7 TO 10KFT AND
INCREASING CONVERGENCE ALONG PRE-EXISTING LAKE INDUCED TROUGH FM LK
ERIE TO LK SUPERIOR. MAIN QUESTION IS WHERE BAND OF HEAVIEST SNOW
OVER NCNTRL UPR MICHIGAN WILL RESIDE AS PERIOD OF STRONGEST LAKE
ENHANCEMENT OCCURS WITH CONTINUAL CONNECTION OFF OF LK NIPEGON.
GIVEN THE NNW SFC WINDS AND N-NNE 925-850MB WINDS...EXPECT FOCUS FOR
HEAVIEST SNOW EARLY IN THE EVENING OVER EASTERN MARQUETTE COUNTY
INTO WESTERN ALGER COUNTY. SEVERAL INCHES OF SNOW ARE GOING TO BE
POSSIBLE BENEATH THIS HEAVY SNOW BAND. LAKE EFFECT WILL ALSO BE
ONGOING OVER WESTERN UPR MICHIGAN...BUT WEAK CONVERGENCE COMPARED TO
NORTH CENTRAL AND SUBSIDENCE AND LOWER INVERSIONS SHOULD RESULT IN
ONLY LIGHT TO MODERATE SNOW AMOUNTS. AWAY FM THE LAKE EFFECT...A
PERIOD OF LGT SNOW OR FLURRIES IS POSSIBLE OVER MUCH OF CWA...BUT
SNOW AMOUNTS SHOULD STAY LESS THAN 1 INCH.
AS SHORTWAVE CROSSES...SFC TROUGH SLIDES SOUTH WHICH SHIFTS BLYR
WINDS FM NNW TO NNE AND THIS WILL CHANGE THE MAIN FOCUS AREAS FOR
HEAVIER LAKE EFFECT. FAR WEST CWA VCNTY OF KIWD COULD SEE A FEW
INCHES OF SNOW BUT LOWERING INVERSION BLO 5KFT SHOULD CUT DOWN
INTENSITY BY TIME WINDS BECOME FM MORE FAVORABLE DIRECTION. NCNTRL
VCNTY OF BARAGA/L'ANSE AND OVER THE HIGHER TERRAIN OF MARQUETTE
COUNTY TO THE WEST OF MARQUETTE SHOULD SEE SNOW INCREASE OVERNIGHT
WITH THIS WIND SHIFT. SLIGHTLY HIGHER INVERSIONS...STRONGER
CONVERGENCE THAN IN THE WEST CWA...AND ALL THE CLOUD LAYER WITHIN
THE DGZ FAVORS POSSIBLE MODERATE SNOWFALL FOR THESE AREAS AFTER THE
WIND SHIFT. COORD WITH SHORT TERM FORECASTER DECIDED TO RUN LAKE
EFFECT SNOW ADVY FOR MARQUETTE AND ALGER THOUGH LATE SUN NIGHT
ENDING AT 12Z ON MON. POSSIBLE THAT A FEW OTHER AREAS NEAR LK
SUPERIOR AND MAYBE EVEN FARTHER INLAND OVER DELTA AND SCHOOLCRAFT
COUNTIES MAY NEED HEADLINE FOR SUN NIGHT...ESPECIALLY BARAGA COUNTY...
BUT WILL LET LATER SHIFTS ISSUE ONCE DETAILS OF LOCATION/INTENSITY
FOR HEAVIER LAKE EFFECT BECOME MORE CLEAR.
LAKE EFFECT SHOULD QUICKLY DIMINISH ON MON WITH FURTHER LOWERING
INVERSION BLO 4KFT AND RAPIDLY INCREASING ANTICYCLONIC FLOW AS 1033-
1037MB HIGH DRIFTS ACROSS LATE MORNING INTO THE AFTN. NE WINDS
SWITCH TO SW MID-LATE AFTN AS THE HIGH SLIDES TO THE CENTRAL GREAT
LAKES ENDING THE LINGERING LAKE EFFECT/FLURRIES. HIGH PRESSURE WILL
BRING DRY WEATHER TO THE UPPER GREAT LAKES MON NIGHT INTO TUE. WEAK
TROUGH WITH COOLING AT H85 WORKS THROUGH ON WED. LGT SNOW OR
FLURRIES MOST SPOTS AS THIS TROUGH WORKS ACROSS. TROUGH STALLS
SOMEWHERE OVER UPR MICHIGAN WED NIGHT INTO THU...MOST LIKELY SOUTH
AND EAST. SHORTWAVE MOVING ACROSS WITH WEAK Q-VECTOR CONVERGENCE AND
DEEP MOISTURE SO THAT MAY INCREASE THE SNOW SLIGHTLY. STILL NOT
LOOKING AT MORE THAN AN INCH OR TWO.
ATTN THU INTO FRI WILL BE ON SHORTWAVE TROUGH ADVANCING ACROSS THE
CENTRAL PLAINS. SFC LOW SHOULD BE OVER THE SOUTHERN PLAINS ON FRI
MORNING AND WILL LIFT ACROSS THE GREAT LAKES FRI INTO SAT.
INVERTED TROUGH AND FORCING WITH THE TROUGH SHOULD RESULT IN
WIDESPREAD SNOW FM THE CENTRAL PLAINS INTO THE UPPER GREAT LAKES.
GULF IS OPEN BUT BASED ON PWATS...DEEPER MOISTURE WITH PWATS OVER
0.75 MAY BE MORE WRAPPED UP WITH SYSTEM LIFTING ALONG THE EAST COAST
AT THE SAME TIME. PRIMARY INDICATIONS ARE THAT THIS SYSTEM WOULD BE
A MODERATE SNOW PRODUCER FOR PARTS OF UPPER GREAT LAKES WITH ALSO IT
COLD ENOUGH FOR LAKE EFFECT ON THE BACK SIDE OF THE SYSTEM FOR NEXT
SAT. LATEST ECMWF BRINGS WARMER AIR FARTHER NORTH...SO MAY HAVE TO
DEAL WITH MIXED PRECIP AS WELL. CURRENT FORECAST WILL JUST CARRY
SNOW FOR NOW. GUSTY WINDS COULD BE POSSIBLE...FIRST FM THE EAST ON
THE FRONT SIDE OF THE SYSTEM THEN FM THE NORTH-NORTHWEST BEHIND THE
SYSTEM. MAIN SHORTWAVE DRIVING THIS SYSTEM JUST EXITED JAPAN LESS
THAN 24 HOURS AGO...SO OBVIOUSLY PLENTY OF ROOM FOR THE FORECAST TO
ADJUST REGARDING DETAILS OF THIS SYSTEM. APPEARS SEASONABLY COOL
JUST BEYOND DAY 7 IN WAKE OF THE SYSTEM WITH POTENTIAL FOR LAKE
EFFECT SNOW TO CONTINUE.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 645 PM EST SAT JAN 2 2016
A GUSTY NNW WIND BEHIND A COLD FROPA WL DRIVE MUCH COLDER OVER THE
RELATIVELY WARM WATERS OF LK SUP STARTING TNGT...RESULTING IN THE
DEVELOPMENT OF NMRS LK EFFECT SHSN AND DETERIORATING AVIATION
CONDITIONS...WITH IFR VSBYS PREDOMINATING MUCH OF THE TIME BY SUN
MRNG. BEST CHC FOR THE LOWER VSBYS WL BE AT IWD AND SAW SINCE THE
EXPECTED FLOWS WL PRESENT A MORE FVRBL UPSLOPE WIND COMPONENT AT
THOSE LOCATIONS. HOWEVER...A SLIGHTLY MORE BACKED FLOW THAN FCST
MAY CAUSE THE HEAVIER LES BANDS TO MISS SAW TO THE E.
&&
.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 258 PM EST SAT JAN 2 2016
UPPER GREAT LAKES REMAINS SITUATED BTWN LARGE HIGH PRESSURE OVER THE
ROCKIES AND LOW PRESSURE IN FAR NE CANADA. THE TIGHT PRESSURE
GRADIENT WILL REMAIN INTO TONIGHT RESULTING IN GALES INTO TONIGHT.
NEXT GALE EVENT LOOKS TO BE MON NIGHT INTO TUE ACROSS CENTRAL LAKE
SUPERIOR WITH SW GALES TO 35 KNOTS.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
LAKE EFFECT SNOW ADVISORY UNTIL 7 AM EST MONDAY FOR MIZ005-006.
LAKE SUPERIOR...
GALE WARNING UNTIL 4 AM EST SUNDAY FOR LSZ248-251-265-267.
GALE WARNING UNTIL 7 AM EST SUNDAY FOR LSZ249-250-266.
GALE WARNING UNTIL 1 AM EST SUNDAY FOR LSZ244-264.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...07
LONG TERM...JLA
AVIATION...KC
MARINE...07
Hazardous weather outlook, Jan 2, 4:27 PM EST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
427 PM EST SAT JAN 2 2016
MIZ005-006-030830-
MARQUETTE-ALGER-
427 PM EST SAT JAN 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TONIGHT
LAKE EFFECT SNOW SHOWERS WILL INCREASE OVERNIGHT. MODERATE SNOW
AMOUNTS ARE POSSIBLE OVER PORTIONS OF EASTERN MARQUETTE COUNTY AND
WESTERN ALGER COUNTY. SEE THE LAKE EFFECT SNOW ADVISORY STATEMENT FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MODERATE TO HEAVY LAKE EFFECT SNOW IS EXPECTED SUNDAY INTO SUNDAY
NIGHT ALONG WITH AREAS OF BLOWING SNOW NEAR LAKE SUPERIOR. THE MOST
SNOW WILL OCCUR OVER PORTIONS OF EASTERN MARQUETTE COUNTY AND WESTERN
ALGER COUNTY. SEE THE LAKE EFFECT SNOW ADVISORY STATEMENT FOR
DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL REPORTS. THE
PUBLIC MAY ALSO SUBMIT REPORTS ON OUR WEB PAGE OR THROUGH OUR
FACEBOOK AND TWITTER PAGES.
MIZ001>004-007-009>014-084-085-030830-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-LUCE-GOGEBIC-IRON-
DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
427 PM EST SAT JAN 2 2016 /327 PM CST SAT JAN 2 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MODERATE LAKE EFFECT SNOW AMOUNTS ARE POSSIBLE SUNDAY AND SUNDAY
NIGHT...ESPECIALLY IN NORTH TO NORTHWEST WIND SNOW BELTS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL REPORTS. THE
PUBLIC MAY ALSO SUBMIT REPORTS ON OUR WEB PAGE OR THROUGH OUR
FACEBOOK AND TWITTER PAGES.
LSZ162-240>251-263>267-030830-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
427 PM EST SAT JAN 2 2016 /327 PM CST SAT JAN 2 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
WEST GALES TO 35 KNOTS WILL VEER NORTHWEST TONIGHT. SEE THE LATEST
MARINE WEATHER MESSAGE FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SOUTHWEST GALES TO 35 KNOTS ARE POSSIBLE OVER MUCH OF LAKE SUPERIOR
LATE MONDAY NIGHT THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-030830-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
427 PM EST SAT JAN 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
JLA
Lake-Effect Snow, Alger
- When
- January 2, 10:00 PM EST to January 3, 10:00 PM EST
- Where
- Alger forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Storm total lake effect snow totals over 24 hours included 15 inches at Christmas and 12.7 inches eight miles southwest of Munising.
Winter Weather, Delta
- When
- January 2, 10:00 PM EST to January 3, 4:30 PM EST
- Where
- Delta forecast zone
- Reported by
- Social Media
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
There was a social media report of an estimated seven inches of lake effect snow in approximately 18 hours six miles south of Trenary across the Delta County line.
Winter Weather, Northern Schoolcraft
- When
- January 3, 4:00 AM EST to 6:00 PM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- Social Media
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
There was a public report via social media of an estimated five inches of lake effect snow in approximately 14 hours.
Winter Weather, Marquette
- When
- January 3, 6:00 AM EST to January 4, 6:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Observers in Negaunee measured between 6 and 8 inches of lake effect snow over 24 hours. A NWS employee near National Mine measured 6.5 inches of lake effect snow in 24 hours.
Winter Weather, Gogebic
- When
- January 3, 9:30 AM CST to 2:00 PM CST
- Where
- Gogebic forecast zone
- Reported by
- Utility Company
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
An estimated two to four inches of lake effect snow fell during a five-hour period.
Winter Weather, Baraga
- When
- January 3, 7:00 PM EST to January 4, 7:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
The L'anse Fire Department measured five inches of lake effect snow in 12 hours.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615262, 615283, 615277, 615281, 615282, 615279.